Texas, 2017

Hail and Damaging Winds in Texas, May 22 to 23, 2017

May 22 to 23, 2017 · NWS FWD · 7 events in 4 counties and zones

A complex of thunderstorms developed in the Texas Panhandle Monday evening and marched southeast into North Texas Monday night-Tuesday morning, producing wind damage and some hail along the way. Additional storms popped up farther southeast Tuesday afternoon along outflow associated with the earlier convection, producing mainly severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of thunderstorms developed in the Texas Panhandle Monday evening and marched southeast into North Texas Monday night-Tuesday morning, producing wind damage and some hail along the way. Additional storms popped up farther southeast Tuesday afternoon along outflow associated with the earlier convection, producing mainly severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 22, 8:21 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 22, 8:21 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
921 PM CDT Mon May 22 2017

.UPDATE...
Thunderstorms continue to develop to the north and to the west of
North Texas in advance of an upper level trough over the plains.
The severe storm which recently pushed through the Abilene area is
dropping southeast and will likely remain just west of North
Texas Counties. There is some additional development just east of
this storm along I-20 but this activity will likely remain sub-
severe as it moves east-southeast. Another area of interest is
Southwest Oklahoma where scattered strong to severe storms are
moving steadily southeast towards the northwestern counties. These
storms may hold together for several more hours, but will likely
also weaken due to the lack of appreciable inflow needed to
sustain strong to severe convection. Between the two areas...the
highest POPs will remain west of I-35 and north of I-20 for the
overnight hours with lessening rain chances as you go southeast.
Will make some minor tweaks to POP grids based on RADAR trends and
the latest guidance, but overall the forecast is in good shape.

30

&&

.AVIATION...
/ISSUED 646 PM CDT Mon May 22 2017/
/00Z TAFs/

Concerns...Convection overnight and MVFR cigs. FROPA on Tuesday
brings a wind shift to the northwest.

VFR conditions are expected for the next few hours but MVFR cigs
will likely return late this evening as a complex of storms
approaches from the west or northwest. These storms are expected
in the DFW Metroplex between 04-08Z and KACT between 06-08Z. As we
monitor storm development and movement to our west and northwest
this evening, adjustments to the convective timing will be made as
needed. Some of these storms could be severe with strong winds and
hail.

In the wake of the storms, MVFR cigs may continue but periods of
VFR may also occur. MVFR cigs may become more widespread Tuesday
morning, even as a pre-frontal trough moves through the region. A
period of IFR cigs at KACT may also be possible but confidence at
this time is not high enough to include in the TAF. Northwest
winds are expected at the airports between 12-13Z with speeds
increasing as the true front moves through around 18Z in the
Metroplex and 20Z at Waco. Winds of 12-16 kts with gusts of 20-26
kts are expected behind the true front, and ceilings will increase
to VFR with the true frontal passage. As an upper level
disturbance swings through the region, another round of scattered
showers and isolated storms is expected between 18-01Z.

JLDunn

&&

.SYNOPSIS...
Intermittent rain from this morning continues to dwindle as the
corridor of best ascent shifts eastward. There will be a couple of
opportunities for showers and storms over the next 24-48 hours
with a few strong to severe storms possible. Thereafter, there
will be a cold front that should end rain chances for a majority
of North and Central TX. The middle to end of the work week
appears precipitation-free with hot conditions. Low rain chances
return just in time for the Memorial Day Weekend.

&&

.SHORT TERM (Tonight through Tuesday)...
Light rain and drizzle continues to diminish across Central and
East TX as isentropic ascent along the 305K theta surface shuts
off and actually transitions to more in the way of downglide. The
decaying complex across Oklahoma associated with the initial upper
trough embedded in the zonal flow has all but evaporated leaving
just a few lingering mid-level clouds. Farther upstream, new
convection across the Caballo Mountains across New Mexico and
northwest Oklahoma has already started to develop. This activity
is along a second shortwave trough forecast to slide southeastward
towards North and Central TX over the next 12-18 hours.

For the remainder of the afternoon---Generally quiet weather
conditions are expected with perhaps some lingering light rain
showers out across eastern zones. A thunderstorm or two may
develop across far northwestern zones this afternoon, but overall
prospects look low through about 00 UTC given no discernible
forcing for ascent. If a storm does develop and become strong, the
main threats would be gusty outflow winds and perhaps some near-
severe hail. Otherwise, a majority of North and Central TX should
remain dry with partly to mostly cloudy skies.

For tonight---the chances for rain increase from west to east as
a convective complex gradually grows upscale per hi-resolution
mesoscale models. This seems somewhat plausible as an amplifying
shortwave trough is advertised by the coarser resolution guidance
to slide east and southeastward through the Big Country. Forecast
soundings suggests that lapse rates will quickly steepen with
magnitudes of up to 8 C/km in the hail growth region. While the
storm mode will generally be in the form of a cluster or small
line segments, strong winds appear to be a secondary concern given
the elevated nature of the convection as the low levels appear to
be quite stable. We will have to monitor the heavy rainfall
potential as already swollen small basins may become aggravated by
any additional rainfall. Fortunately, the overall progression of
the complex of storms should be swift enough to largely mitigate
this threat.

As mentioned in the morning update, I've confined the highest
rain chances to areas northwest of a Lampasas to DFW to Bonham
line through 03 UTC. Thereafter, I have expanded PoPs for rain
across all of North and Central TX, with the most likely areas for
storms being near and west of a Gainesville to Corsicana to
Hearne line. Farther east of this line, there's a great deal of
uncertainty as to whether or not the complex maintains itself.
Given the weak low level wind field, I'll taper PoPs quite
dramatically out across the eastern fringes of North and Central
TX. In fact, there remains a chance that some parts of East TX may
see little to no precipitation.

For Tuesday---Rain chances will continue on Tuesday morning with
perhaps a lull during the late morning to early afternoon hours.
Thereafter, a cold front should slide southward ahead of a very
amplified upper trough. Given the breadth of this upper trough,
it's likely that strong cold advection will drive this front
through all of North and Central TX. The airmass east of the front
is characterized by 1000-1500 J/kg of CAPE with deep layer shear
around 20 to 35 knots which could support some organized storm
structures. At this time, the main hazards would likely be hail
and wind. Heavy rain may also result in some minor flooding,
especially if areas experience both a morning and evening round of
storms. Rain chances will quickly end from northwest to southeast
as a front clears the area. Breezy north winds in the wake of the
front are expected. Low level wind profiles from the GFS aren't
too overly impressive, so sustained winds of 15 to 20 MPH with
perhaps some gusts to near 30 MPH seem most likely. Cooler
conditions will be ushered in with slightly drier conditions as
the front barrels southward towards the TX Gulf Coast.

The drier air in place on Tuesday night into Wednesday morning
should make for some unseasonably cooler conditions. In fact, some
areas may flirt with record low temperatures as the thermometer
will dip down into the upper 40s for some locales. The one
potential fly-in-the-ointment will be that 925mb winds may still
remain elevated. For now, we will monitor and make adjustments as
necessary.

&&

.LONG TERM (Wednesday through Saturday)...
For Wednesday---Generally dry conditions are expected in the wake
of Tuesday's cold front. Most areas should see a fair amount of
sun, but some cold advection aloft will help to steep mid and low
level lapse rates. In response to the steepening lapse rates,
stratocumulus is expected to build from the northeast zones down
towards the DFW Metroplex. This will likely temper some heating,
especially across cloud covered regions. I won't tank temperatures
too far as northwest winds should help to promote some downslope
warming. Temperatures beneath the stratocu deck may only climb
into the 70s, while more cloud-free areas experience temperatures
in the low to mid 80s. With the H5 ridge building aloft, little to
no precipitation is expected, with perhaps some sprinkles out
across far northeastern zones.

Wednesday night should see temperatures moderate as low level
flow responds to troughing to the north. Overnight low
temperatures will only fall into the upper 50s with 60s across
southern and western zones where low level moisture will begin to
lift northward. An increase in the surface wind field will also
help to keep the boundary layer well mixed.

For Thursday and Friday---Thursday and Friday will perhaps be the
hottest of the year thus far. Hard to imagine after some areas
may flirt with near record low temperatures on Wednesday morning.
While low level moisture will continue to lift northward, surface
to 850mb winds veer towards the south-southwest and west,
respectively. This should promote very favorable conditions for
strong adiabatic compression with 850mb temps pushing 25-27 C in
some cases. The subsequent mixing should allow temperatures to
soar into the mid to even upper 90s out across western zones with
perhaps even some triple digit heat possible! Elsewhere,
temperatures should climb into the low to mid 90s. The threat for
rain will remain very low during this time as high pressure aloft
should suppress any attempts at convection.

For the Memorial Day Weekend---The hot weather appears to come to
an end just in time for the Memorial Day Weekend. Unfortunately,
at this time, that may come at the cost of some potential showers
and thunderstorms. Fortunately, at this time, however, it appears
that capping should largely mitigate a complete washout for those
with outdoor festivities. Should storms develop, however, they
will have the potential to pack a punch as good amounts of
instability and wind shear will likely be present. Given the
expected capping as well as the location of the upper forcing
(though the dryline may be in play), I'll only advertise 20-30%
coverage of storms as there remains too much uncertainty with
regards to the speed and position of the upper trough to the
west. We will continue to make refinements to this portion of the
forecast given the high likelihood of the plethora of Holiday
Weekend outdoor events.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    63  74  54  83  62 /  40  40  10   5   0
Waco                64  75  51  83  61 /  40  50  20   5   0
Paris               62  72  50  73  55 /  30  50  10   5   0
Denton              63  73  49  79  57 /  40  40  10   5   0
McKinney            59  72  52  75  57 /  30  30  10   5   0
Dallas              63  74  56  82  62 /  40  40  10   5   0
Terrell             61  74  53  74  57 /  30  40  10   5   0
Corsicana           63  74  54  82  59 /  40  40  20   5   0
Temple              62  77  53  83  61 /  40  50  20   5   0
Mineral Wells       59  72  49  82  60 /  50  40  10   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

82/30
Hazardous weather outlook, May 22, 2:24 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
324 PM CDT Mon May 22 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
324 PM CDT Mon May 22 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

The potential for strong to severe thunderstorms will increase later
this evening through the overnight when storms move east and southeast
from West Texas. The main hazards are expected to be large hail,
strong winds, frequent lightning, and brief bouts of heavy rainfall,
especially west of the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will linger on Tuesday, but will end from
northwest to southeast through the day with the passage of a cold
front. A few strong to marginally severe storms will be possible
south of I-20 Tuesday morning. The main hazards will continue to be
hail, strong winds, frequent lightning, and bouts of heavier rainfall.

Low thunderstorm chances will return to North and Central Texas
Memorial Day Weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested later this evening and overnight,
especially west of the I-35 corridor. Reports of any flooding to the
National Weather Service or local law enforcement are also
appreciated.

In the hours before

Special weather statement, May 22, 9:51 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1051 PM CDT MON MAY 22 2017

TXZ092-093-230430-
Grayson TX-Cooke TX-
1051 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOKE AND
NORTHWESTERN GRAYSON COUNTIES UNTIL 1130 PM CDT...

At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marietta, moving southeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sherman, Denison, Whitesboro, Pottsboro, Knollwood, Dorchester,
Eisenhower State Park, southern Lake Texoma, Southmayd and Sadler.

LAT...LON 3387 9688 3385 9685 3387 9680 3382 9676
      3384 9669 3392 9666 3389 9660 3385 9663
      3384 9662 3382 9652 3354 9670 3377 9709
      3381 9709 3382 9705 3384 9706 3384 9703
      3389 9698 3395 9699 3394 9697 3396 9692
TIME...MOT...LOC 0351Z 299DEG 30KT 3390 9710

30
Local storm report, May 22, 10:10 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1110 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             1 SSE RINGGOLD          33.81N  97.94W
05/22/2017  E0.75 INCH       MONTAGUE           TX   EMERGENCY MNGR

            DIME SIZED HAIL SOUTH OF RINGGOLD ON HIGHWAY 81
Local storm report, May 22, 10:17 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1117 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             2 SE RINGGOLD           33.80N  97.93W
05/22/2017  E0.88 INCH       MONTAGUE           TX   TRAINED SPOTTER

            REPORTED 6 SOUTH OF TERRAL OKLAHOMA

The radar

The Dallas/Ft Worth radar (KFWS), 128 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Montague

When
May 22, 10:32 PM CST
Where
Montague County, Montague
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.670, -97.720

Emergency management reported quarter-sized hail in the city of Montague, TX.

Thunderstorm Wind, Montague

When
May 22, 11:04 PM CST
Where
Montague County, Forestburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.530, -97.570

Fire and rescue reported wind gusts of 55 to 60 MPH in the city of Forestburg, TX.

Thunderstorm Wind, Wise

When
May 22, 11:23 PM CST
Where
Wise County, Slidell
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.370, -97.400

Fire and Rescue reported wind gusts of 60 MPH in the city of Slidell, TX.

Thunderstorm Wind, Denton

When
May 22, 11:40 PM CST
Where
Denton County, Krum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.270, -97.250

A trained spotter in the city of Krum, TX reported wind gusts around 60 MPH which moved several tow-by-fours.

Hail, Anderson

When
May 23, 3:30 PM CST
Where
Anderson County, Elkhart
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.620, -95.580

Anderson County Sheriff's Department reported quarter-sized hail on CR 130 near the city of Elkhart, TX.

Thunderstorm Wind, Wise

When
May 23, 11:20 PM CST
Where
Wise County, 1.65 mi S of Slidell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.346, -97.398

News media reported wind damage to a home on CR 2723 just west of FM 455. The roof was removed from the mobile home and the carport was destroyed.

Thunderstorm Wind, Denton

When
May 23, 11:55 PM CST
Where
Denton County, Denton Muni Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.200, -97.200

A news article revealed that 12 to 15 small planes were severely damaged along with about a dozen hangars by thunderstorm winds at Denton Municipal Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701252, 701255, 701256, 701259, 701253, 701265, 701267.